Despite the tremendous popularity of SSRIs, there is limited information on their toxicity in overdose. The greatest amount of human overdose experience has been with fluoxetine.11 The information from case series involving the other SSRIs is consistent with the information accumulated on fluoxetine. 12,13,14 and 15 However, important differences may exist between the different SSRIs that will become evident only with greater exposure of patients to individual SSRIs. Fortunately, all of the SSRIs are characterized by a high toxic to therapeutic ratio, and fatalities are uncommon with pure SSRI overdoses. Approximately one-half of all adult patients and 75 percent of pediatric patients remain asymptomatic following SSRI overdose. The most common symptoms seen in SSRI overdose include nausea, vomiting, sedation, tremor, and sinus tachycardia. These symptoms are almost identical to the adverse effect profile of SSRIs except for sinus tachycardia, which is more common in overdose and rarely reported as an adverse effect. Less frequently observed symptoms include mydriasis, seizures, diarrhea, agitation, hallucinations, hypertension, and hypotension. Sertraline may produce mild CNS stimulation in pediatric patients. 13 Sinus bradycardia was observed more frequently in fluvoxamine overdoses than with other SSRIs. Citalopram produced QRS widening in approximately one-third of cases when more than 600 mg was ingested.15 In another case series, prolongation of the QT interval has been reported in association with significant citalopram ingestions. Other SSRIs have rarely been reported to produce similar electrocardiographic abnormalities. It most cases, the electrocardiographic abnormalities gradually resolve over 24 h. Tachycardia, mild hypotension, and lethargy are more commonly seen when SSRIs are combined with ethanol. Mixed-drug ingestions can produce a wide variety of additional symptoms, depending on the coingestant toxicity. Serotonin syndrome can occur as a consequence of acute SSRI overdose. The results of laboratory tests are usually normal in SSRI overdoses. As previously mentioned, SSRI therapy has been associated with drug-induced SIADH secretion, which may result in symptomatic hyponatremia.
Was this article helpful?
Do You Suffer From High Blood Pressure? Do You Feel Like This Silent Killer Might Be Stalking You? Have you been diagnosed or pre-hypertension and hypertension? Then JOIN THE CROWD Nearly 1 in 3 adults in the United States suffer from High Blood Pressure and only 1 in 3 adults are actually aware that they have it.